Washington, 2016

Debris Flow in Washington, August 2, 2016

August 2, 2016 · NWS OTX · 1 event in 1 county or zone

A small and compact low pressure area moved east across Northeast Washington along the British Columbia Border. The resulting thunderstorms produced localized heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A small and compact low pressure area moved east across Northeast Washington along the British Columbia Border. The resulting thunderstorms produced localized heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 2, 1:02 PM PST, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 2, 1:02 PM PST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
202 PM PDT Tue Aug 2 2016

.SYNOPSIS...
Windy conditions this evening will increase our fire danger as
well as create patchy blowing dust over the Columbia Basin, West
Plains, and Palouse. Winds will decrease tonight, and Wednesday is
expected to be cool and mostly dry. Temperatures will warm up
quickly with upper 80s to mid 90s expected for Thursday and
Friday. A slow moving low pressure system is expected to arrive
over the weekend bringing the chance for scattered showers and
cooling temperatures.

&&

.DISCUSSION...
Tonight... A closed low over North Central Washington this afternoon will
track into the North Idaho Panhandle this evening before exiting
the area overnight. Cool marine air banked up against the Cascade
crest combined with abundant sunshine over most of Central and
Eastern Washington will lead to a continued tight thermal/pressure
gradient over the region through early this evening...especially
near the Cascades. The strongest winds are expected for the
Wenatchee area as well as the Waterville Plateau where a wind
advisory remains in effect. Breezy to windy conditions are still
on tap elsewhere with red flag warnings in place over much of the
area with patchy blowing dust also expected across the Columbia
Basin. Pressure gradients begin to relax after sunset resulting in
decreasing winds during the late evening and overnight.

Models continue to show the best instability through this evening over
the mountains along the East Slopes of the Cascades mainly north
of Lake Chelan...as well as the Okanogan Valley and Highlands with
uncapped surface based CAPE of 500-1000 J/KG. A cooler atmosphere
however associated with the low should limit flash flood potential
with precipitable waters only near 0.6 inches. Given the CAPE
values however nearing 1000 J/KG could see a few brief strong
storms through early evening with dime size hail and gusty winds
the main threat. The dry fuels and lightning may result in new
fire starts especially outside the rain shafts...so a red flag
warning remains in effect for the Okanogan and Methow
Valleys...and the mountains surrounding the Methow Valley. As the
low pulls away overnight...the northern valleys and mountains are
expected to dry out...although a few showers may linger over the
North Idaho Panhandle due to moisture wrapping around the back
side of the low. JW

Wednesday through Thursday: With the exit of the upper low and its
lingering trowal axis, expect what's left of the showers over NE
Wa and N Idaho to rapidly end as large-scale subsidence/stabilization
overtakes the region. This will lead to clearing skies, light
winds and high temperatures well above normal by Thursday.bz

Thursday night through Friday night...Another Gulf of Alaska closed
low will descend into the forecast area for the weekend...with
Thursday night and Friday finding the region under the warm
southerly flow ahead of this approaching low with a surface
thermal trough over the Columbia Basin. This will promote a warm
and dry summer day on Friday with temperatures well into the
90s...probably the hottest day of this week. Friday evening the
approaching low will be close enough to shift the thermal trough
eastward and promote breezy conditions through the Cascade
gaps and the deep basin...and this situation will probably be the
next significant fire weather threat after the winds from today's
frontal passage subside tonight.

Saturday through Monday...This weekend is shaping up to be a
cooler than normal and locally breezy with a threat of showers and
thunderstorms especially over the mountains ringing the
basin...but also over the basin especially on Monday when the
incoming upper low will be overhead and transiting the
forecast area. The latest models are in surprisingly good
agreement through Monday in bringing this upper low through the
region this weekend...thus forecast confidence is at least
moderate and increasing of a somewhat below normal temperature
weekend with a threat of hit-and-miss thunderstorms.

Monday night and Tuesday...Model agreement deteriorates a bit for
Tuesday...mainly with the strength and weakening trend of the
upper low...but all the latest runs suggest the low will be slow
to exit or fill and remain a player through Tuesday for the
potential of generating further showers or thunderstorms.
Temperatures will probably remain a bit below normal at least.
/Fugazzi

&&

.AVIATION...
18Z TAFS: A fairly compact yet intense low pressure system will
move through the aviation area and bring showers and thunderstorms
primarily north of the TAF sites. The main effect of the low
passage at TAF sites will be the increased west to southwest
winds and perhaps some smoke from area fires as well as blowing
dust may be blown through them and affect visibility somewhat. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        53  78  54  89  61  92 /  10  10   0   0   0   0
Coeur d'Alene  52  77  52  88  56  92 /  10  10   0   0   0   0
Pullman        49  77  47  88  51  92 /   0  10   0   0   0   0
Lewiston       55  84  58  95  61  99 /   0   0   0   0   0   0
Colville       50  82  50  92  53  93 /  30  20  10   0   0   0
Sandpoint      49  74  48  85  52  90 /  20  50   0   0   0   0
Kellogg        48  75  49  86  53  90 /  10  10   0   0   0  10
Moses Lake     53  85  54  93  57  94 /   0   0   0   0   0   0
Wenatchee      57  86  60  92  63  93 /   0   0   0   0   0   0
Omak           55  86  57  92  60  93 /  40  10   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 8 PM PDT this evening for Northern and
     Central Idaho Panhandle (Zone 101).

WA...Red Flag Warning until 8 PM PDT this evening for East Washington
     North Cascades (Zone 685)-East Washington Northeast (Zone
     686)-East Washington Northern Columbia Basin (Zone 673)-
     East Washington Okanogan/Methow Valleys (Zone 684)-East
     Washington Palouse and Spokane Area (Zone 674).

     Wind Advisory until 9 PM PDT this evening for Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, Aug 2, 3:22 AM PST, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
422 AM PDT TUE AUG 2 2016

IDZ001-WAZ037-038-042-043-031230-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
422 AM PDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT PASSAGE WILL RESULT IN SCATTERED THUNDERSTORMS.
LOCALIZED MODERATE TO HEAVY RAIN FALL UNDER SOME OF THE STORMS MAY
RESULT IN ADDITION TO GUSTY WIND.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ002>004-026-027-WAZ031>036-041-044-031230-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
422 AM PDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT PASSAGE WILL BRING INCREASED WEST WIND OF 15
TO 30 MPH WITH GUSTS TO 35-45 MPH ON TUESDAY. THE WINDS MAY
PRODUCE BLOWING DUST REDUCING VISIBILITY ON HIGHWAYS AND
INTERSTATES IN THE CENTRAL BASIN AND PALOUSE AS WELL AS CAUSING
PROBLEMS FOR HIGH PROFILE VEHICLES. THE STRONG AND DRY WIND WILL
ELEVATE CONCERNS FOR THE FIRE WEATHER COMMUNITY AS GRASSY FUELS
AND BRUSH ARE VERY DRY THIS TIME OF YEAR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Okanogan

When
August 2, 2:25 PM PST to 2:45 PM PST
Where
Okanogan County, 2.27 mi ENE of Twisp Arpt to 2.23 mi ENE of Twisp Arpt
Cause
Heavy Rain / Burn Area
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
48.361, -120.033

A weather spotter reported thunderstorms produced minor flooding on highway 20 near beaver creek road as well as a few small rocks on the shoulders of area roads which were all approximately 4 miles east of Twisp, WA.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641114.